Winter Storm, Frontier
- When
- February 4, 10:40 AM CST to February 5, 10:00 AM CST
- Where
- Frontier forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
A slow moving storm system moved across Nebraska providing a prolonged snow event across portions of southwestern and central Nebraska. Snow amounts of up to 9 inches were reported in Custer County with 6 inch amounts reported across portions of southwestern Nebraska.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A slow moving storm system moved across Nebraska providing a prolonged snow event across portions of southwestern and central Nebraska. Snow amounts of up to 9 inches were reported in Custer County with 6 inch amounts reported across portions of southwestern Nebraska. Many schools were closed due to secondary roads closing from drifting snow. On Wednesday morning Feb 4, 2 fatalities (indirect) were reported due to a car accident on Interstate 80. A couple from Chadron, NE were killed when they lost control of their vehicle, crossed the median, moved into oncoming traffic and was struck by a semi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 4, 1:14 AM CST, 9 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 114 AM CST WED FEB 4 2004 ...FORECAST FOCUS IS LONG DURATION WINTER STORM THROUGH FRIDAY... .NEAR TERM... THE MAJOR WINTER STORM IS UNDERWAY. TECHNICALLY IT PROBABLY WONT BE A STORM SINCE WE ARE ONLY FORECASTING 7 INCHES OF SNOW IN 24 HOURS. MODELS CONTINUE TO INDICATE LIGHT TO OCCASIONALLY MODERATE SNOW WILL FALL THROUGH 00Z FRIDAY AND TAPER OFF AROUND 06Z FRIDAY MORNING. MOST OF THE FCST AREA SHOULD BE CLEAR BY FRIDAY MORNING. THRU 15Z THIS AM...THE LATEST RUC40 SHOWS THE SNOW BAND CURRENTLY OVER SRN NEB MOVING QUICKLY NORTH INTO SE SD BY 15Z. THIS IS NOT UNUSUAL FOR BANDED WAA PCPN AND THE ETA OFTEN UNDER FCSTS THIS TYPE OF COVERAGE. EXPECT SNOWFALL RATES NEAR 1/2 INCH PER HOUR AT TIMES. 15Z-00Z TODAY....CONT WAA PCPN. POTENTIAL DRY SLOT PER SATELLITE WILL SWING THRU MUCH OF THE FCST AREA WITH SNOWFALL RATES DECREASING TO 1/4 INCH PER HOUR OR LESS...MOSTLY LESS. THEN THE ETA SHOWS DRY SLOT QUICKLY FILLING IN AND A SECOND SNOW BAND DEVELOPING OVER KS AND MOVING NORTH INTO NEB 18Z-21Z THIS AFTN. TONIGHT AND THURSDAY...MAIN FCST QUESTION IS IF THE DEFORMATION ZONE SETS UP TONIGHT LIKE THE ETA IS FCSTING SNOWFALL AMOUNTS TYPICALLY ARE MUCH GREATER THEN ANY OF THE MODELS FCST. MOISTURE IS ADEQUATE...THERMODYNAMICS ARE VERY GOOD...WIND FIELDS/ADVECTIONS ARE LIGHT...FRONTOGENESIS IS WEAK AND TRANSITORY...EPV/CSI INDICATIONS ARE ALSO OCCASIONAL AND TRANSITORY. THUS THERE IS NO INDICATION THAT A VERY HEAVY SNOW BAND WILL SET UP. SO THIS IS NOT AN OBVIOUS SNOW MACHINE BUT A CONDITIONAL ONE. FOR TONIGHT THE LIGHT SNOW SHOULD CONTINUE AND THROUGHOUT MOST OF THURSDAY AS THE H7 LOW MOVES VERY SLOWLY ACROSS NRN KS ON A MOSTLY EASTERLY OR SLIGHT NORTH OF EAST TRACK. THE LOCAL STUDIES AKA THE SPRINGER MODEL SUGGEST WINTER STORM/ADVISORY CONDITIONS WILL BE LIMITED TO THE SRN HALF OF FCST AREA. THE WINTER STORM WILL CONTINUE ACROSS SW NEB AND THE SNOW ADVISORY WILL BE EXPANDED TO COVER GARDEN...DEUEL...LOUP...WHEELER AND GARFIELD COUNTIES. .EXTENDED... MINI-ICE AGE CONTINUES. NEW AVN SHOWS A COMPACT H7 LOW DEVELOPING OVER COLO SATURDAY AND SWEEPING INTO KS SUNDAY MORNING. TRACK OF H7 LOW SUGGEST CHC OF SNOW BUT SYSTEM IS VERY COMPACT AND MOISTURE IS NON EXISTENT. WENT WITH SLIGHT CHC -S/FLURRIES. AWAITING THE MRF FOR REST OF EXTENDED. NO MAJOR CHANGES EXPECTED. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TODAY THRU TONIGHT NE38>58-59>69-71. WINTER WEATHER ADVISORY TODAY THRU TONIGHT NE35>37-56>57-27>29- 22 . && CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 AM CST WED FEB 4 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-041630- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 418 AM CST WED FEB 4 2004 ...WINTER STORM WARNING IN EFFECT FOR PARTS OF SOUTHWEST NEBRASKA TODAY THROUGH THURSDAY... ...WINTER WEATHER ADVISORY IN EFFECT FOR PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA TODAY THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING SOUTH ACROSS THE INTERMOUNTAIN REGION WILL MOVE SLOWLY EAST ACROSS THE ROCKIES TODAY AND TONIGHT...THEN EXIT EAST OF THE PLAINS ON THURSDAY. WIDESPREAD LIGHT SNOW IS EXPECTED TO FALL ACROSS THE OUTLOOK AREA WITH BRIEF BREAKS IN THE SNOWFALL AS PIECES OF ENERGY LIFT NORTHEAST. SNOW ACCUMULATIONS TODAY AND TONIGHT WILL RANGE FROM AROUND 1 INCH ACROSS THE NORTHWEST TO 5 INCHES IN THE SOUTHEAST INCLUDING CHASE...HAYES ...FRONTIER...PERKINS...LINCOLN...AND CUSTER COUNTIES...WHERE A WINTER STORM WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SLOW PROJECTION OF THE STORM SYSTEM EAST THROUGH THURSDAY WILL RESULT IN STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 8 INCHES. AS THE SYSTEM MOVES EAST ARCTIC AIR WILL AGAIN PLUNGE SOUTH ACROSS THE PLAINS. CLEARING SKIES AND LIGHTER WINDS FRIDAY WILL RESULT IN TEMPERATURES DROPPING INTO THE SINGLE DIGITS TO BELOW ZERO FOR OVERNIGHT LOWS INTO SATURDAY. A MODEST WARMING TREND WILL OCCUR BEYOND WITH HIGH TEMPERATURES THROUGH TUESDAY INTO THE 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. KECK
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383953, 5383951, 5383952, 5383954, 5383955, 5383956.